Texas, 2014

Hail and Damaging Winds in Texas, May 24, 2014

May 24, 2014 · NWS LUB · 4 events in 3 counties and zones

A line of thunderstorms exited New Mexico during the pre-dawn hours and developed into a bow echo across Lamb County before dissipating in eastern Hale County. Shortly before midnight, a severe thunderstorm with large hail exited Lea County New Mexico and produced ping-pong ball size hail in Denver City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A line of thunderstorms exited New Mexico during the pre-dawn hours and developed into a bow echo across Lamb County before dissipating in eastern Hale County. Shortly before midnight, a severe thunderstorm with large hail exited Lea County New Mexico and produced ping-pong ball size hail in Denver City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 4:05 AM CST, 20 minutes earlier.

Area forecast discussion, May 24, 4:05 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014

.SHORT TERM...
MATURE MCS IS ON TRACK TO IMPACT OUR WESTERN AND NWRN ZONES BEFORE
DAYBREAK WITH SOME HEAVY RAINFALL. STOUT SOUTHEAST LLJ OF 50 KNOTS
AS SAMPLED BY MIDLAND/S VWP SHOULD MAINTAIN THIS COMPLEX THROUGH
12Z OR SO BEFORE DIMINISHING THEREAFTER. ALTHOUGH CLOUD TOPS HAVE
COOLED TO AN IMPRESSIVE -77C AS OF 08Z...THE SEVERE THREAT SHOULD
BE CONFINED TO ERN NM IN THE NEAR TERM AS CLOUD TOPS UNDERGO
GRADUAL WARMING. THE 03Z SREF IS OUTPERFORMING THE REMAINING
OPERATIONAL MODELS WITH THIS MCS THUS FAR...SO CONFIDENCE IS ABOVE
AVERAGE THAT THIS COMPLEX WILL BEGIN A GRADUAL DECAY ACROSS THE
SOUTH PLAINS SHORTLY AFTER 12Z. BRUNT OF THE HEAVY RAIN POTENTIAL
WITH THIS MCS WILL FORTUNATELY FALL OVER AREAS THAT MISSED OUT OF
YESTERDAY/S RAINS...SO THE FLOODING THREAT SHOULD BE KEPT IN
CHECK. THIS STORY COULD EASILY CHANGE LATER TODAY AND ESPECIALLY
OVERNIGHT AS AN UPPER JET CORE ROTATES ACROSS EASTERN NM AND
SERVES TO BOLSTER DEEP LAYER ASCENT VIA ENHANCED UL DIVERGENCE.

EVEN WITH SOME STUBBORN LOW CLOUDS BEING MAINTAINED ON MOIST
EASTERLY UPSLOPE WINDS...A SECOND ROUND OF CONVECTION LATER THIS
AFTERNOON AND EVENING REMAINS A GOOD BET PRIMARILY ACROSS OUR
WESTERN COUNTIES. STORMS SHOULD HAVE LITTLE PROBLEM INITIATING IN
THE FAVORED UPSLOPE FLOW ACROSS ERN NM...ESPECIALLY AS THE UPPER
FLOW TRENDS INCREASINGLY CYCLONIC AHEAD OF THE UPPER LOW STILL IN
ARIZONA. FORECAST SOUNDINGS THROUGHOUT THE SOUTH PLAINS SHOW VERY
LOW LCL HEIGHTS FOR OUR AREA WITH FAVORABLE 0-6KM BULK SHEAR OF
40+ KNOTS. AVERAGE MLCAPE AROUND 1200 J/KG IN THIS SETUP SHOULD
EASILY BREED SOME SUPERCELLS WITH LARGE HAIL AND EVEN WET
DOWNBURSTS GIVEN DEEP CLOUD DEPTHS. DESPITE WEAK LL SHEAR...THE
TORNADO THREAT IS CERTAINLY NON-ZERO AND SHOULD BE MAXIMIZED NEAR
ANY RESIDUAL OUTFLOW BDRY(S) FROM THIS MORNING/S MCS.

KEPT LIKELY POPS INTACT TONIGHT EVEN THOUGH THERE MAY VERY WELL BE
A LULL LATER THIS EVENING BEFORE THE LLJ HELPS FOCUS ANOTHER MCS
ACROSS FAR EASTERN NM INTO OUR CWA.

&&

.LONG TERM...
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE TIMING OF THE
CLOSED LOW BUT DIFFER ON THE TRACK SOMEWHAT. THE GENERAL CONSENSUS
IS FOR THE CORE OF THE LOW TO TRACK ACROSS THE TEXAS PANHANDLE
MONDAY NIGHT INTO TUESDAY MORNING.

FORECAST FOR SUNDAY STILL DEPENDS ON HOW THINGS UNFOLD FOR TODAY.
MODELS GENERATE ANOTHER ROUND OF PRECIPITATION ON SUNDAY AFTER THE
ACTIVITY TONIGHT PUSHES EAST ACROSS THE AREA. A STRONG SHORTWAVE
WILL ROTATE AROUND THE LOW EARLY SUNDAY AND MOVE ACROSS THE
FORECAST AREA BY SUNDAY AFTERNOON. THIS WILL LIKELY BE ENOUGH TO
SUPPORT A BATCH OF CONVECTION STARTING ACROSS EASTERN NEW MEXICO
THEN PUSHING ACROSS THE AREA IN THE EVENING AND OVERNIGHT HOURS.
MEMORIAL DAY WILL BE A BIT MORE COMPLICATED AS THE LOW MOVES OVER
THE AREA. BROAD SYNOPTIC LIFT ASSOCIATED WITH THE LOW ALONG WITH
AMPLE MID-LEVEL MOISTURE MAY KEEP THE AREA SOCKED IN WITH
CLOUDS...LIMITING INSTABILITY SOMEWHAT. ON THE FLIP SIDE...
TEMPERATURES COOL ALOFT JUST A BIT INCREASING LAPSE RATES SOME
WHICH COULD OFFSET THE LACK OF HEATING. IT REMAINS TOO EARLY TO
PIN DOWN PRECIPITATION CHANCES SO BROAD BRUSH 40 TO 50 POPS WILL
HAVE TO SUFFICE FOR NOW. PWAT VALUES REMAIN AROUND 1 INCH SO THERE
COULD BE SOME AREAS THAT RECEIVE LOCALLY HEAVY RAINFALL AS WELL.

NORTHWEST FLOW SHOULD DEVELOP ACROSS THE AREA DURING THE DAY
TUESDAY AS THE CENTER OF THE LOW SLIDES OFF TO THE EAST OF THE
AREA. THERE COULD STILL BE AN ISOLATED SHOWER OR STORM TUESDAY
AFTERNOON ACROSS THE ROLLING PLAINS. FINALLY BY WEDNESDAY AND
THURSDAY...LOW WILL HAVE SLID FAR ENOUGH EAST THAT WE WARM UP A
BIT. 00Z MODELS HAVE BACKED OFF ON THE STRENGTH OF THE RIDGE FOR
THE END OF THE WEEK SO THE FORECAST IS A BIT MORE UNCERTAIN THAN
IT WAS YESTERDAY. WILL HAVE TO SEE HOW THE MODELS HANDLE THE FLOW
TRANSITION FROM THE DEPARTING CLOSED LOW TO THE NEW TROF THAT
DEVELOPS ALONG THE PACIFIC COAST.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        73  57  78  59  77 /  70  70  40  40  40
TULIA         74  60  77  60  78 /  70  70  40  50  40
PLAINVIEW     74  61  77  61  79 /  70  70  40  50  40
LEVELLAND     74  61  79  60  80 /  70  70  40  40  40
LUBBOCK       76  63  79  64  81 /  70  70  40  50  40
DENVER CITY   77  60  82  59  80 /  70  70  40  40  40
BROWNFIELD    75  60  79  59  80 /  70  70  40  40  40
CHILDRESS     80  64  80  65  82 /  50  70  50  60  50
SPUR          78  63  78  63  79 /  50  70  50  50  50
ASPERMONT     82  65  82  66  82 /  50  70  50  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/14
Hazardous weather outlook, May 23, 10:34 AM CST, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 23 2014

TXZ021>044-241645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF
POOR DRAINAGES AND AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE
THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA
ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
AND SUNDAY WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS.
THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON BUT MAY BE
NEEDED FOR SATURDAY AND SUNDAY.

In the hours before

Special weather statement, May 24, 3:49 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
449 AM CDT SAT MAY 24 2014

TXZ027-241015-
BAILEY-
449 AM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 442 AM...STRONG THUNDERSTORM WINDS WERE LOCATED 15 MILES
SOUTHWEST OF MULESHOE...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 55 MPH AND HAIL OF 1/2 INCH IN DIAMETER ARE LIKELY
WITH THIS STORM. ADDITIONALLY...FREQUENT CLOUD TO GROUND LIGHTNING
AND TORRENTIAL DOWNPOURS CAN BE EXPECTED.

LAT...LON 3407 10305 3431 10292 3431 10262 3383 10262
      3382 10304
TIME...MOT...LOC 0946Z 282DEG 31KT 3406 10287

MCZ
Special weather statement, May 24, 4:05 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT SAT MAY 24 2014

TXZ028-241030-
LAMB-
505 AM CDT SAT MAY 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...

AT 500 AM...STRONG THUNDERSTORMS WERE LOCATED FROM 22 MILES
NORTHWEST OF LITTLEFIELD TO 19 MILES WEST OF LITTLEFIELD...MOVING
EAST AT 40 MPH.

WIND GUSTS TO 55 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.

IF OUTDOORS...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

LAT...LON 3427 10262 3431 10261 3431 10209 3383 10209
      3382 10261 3383 10262
TIME...MOT...LOC 1004Z 277DEG 34KT 3415 10256 3394 10262

MCZ

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamb

When
May 24, 4:25 AM CST
Where
Lamb County, 1.15 mi E of Amherst
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.020, -102.400

Measured by a Texas Tech University West Texas Mesonet station.

Thunderstorm Wind, Lamb

When
May 24, 4:44 AM CST
Where
Lamb County, 8 mi WSW of Olton
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
34.136, -102.259

A center pivot was toppled southwest of Olton. Time estimated from radar.

Thunderstorm Wind, Hale

When
May 24, 5:44 AM CST
Where
Hale County, 8.84 mi SE of Seth Ward
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.130, -101.570

Measured by a Texas Tech University West Texas Mesonet station.

Hail, Yoakum

When
May 24, 11:43 PM CST
Where
Yoakum County, Denver City Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.970, -102.830

The Denver City Police Department heard large hail hitting the roof of their office building and estimated the size to be ping-pong balls. Damage was unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508950, 508949, 508951, 508954.